Case of relapsing sulfasalazine-induced hypersensitivity syndrome upon re-exposure

Article: Case of relapsing sulfasalazine-induced hypersensitivity syndrome upon re-exposure

Authors: Jason Winward, Laurel Lyckholm, Samuel M Brown, Mohamad Mokadem

Journal: BMJ Case Rep. 2020 Sep 15;13(9):e235803

Abstract:
Sulfasalazine-induced hypersensitivity syndrome (SIHS) is a serious systemic delayed adverse drug reaction that is associated with significant morbidity and mortality. Here, we report the first case, to our knowledge, of a patient with previously unidentified SIHS who developed a significantly more rapid and extreme recurrence on re-exposure to sulfasalazine. The patient is a 58-year-old woman with asymptomatic Crohn’s disease who, 10 days after initiating sulfasalazine, developed fevers, diffuse rash, pancytopenia, hypotension and hepatitis without a definitive source of infection. Sixteen days after her first hospitalisation, she was restarted on sulfasalazine and was readmitted within 10 hours with a similar but more serious presentation, requiring vasopressors. She did recover completely without any further recurrence to date, after definitively discontinuing sulfasalazine. This case demonstrates the importance of recognising SIHS early in patients to prevent re-exposure to sulfasalazine and to ensure timely initiation of appropriate treatment.

Link to journal online: https://casereports.bmj.com/content/13/9/e235803.full

Leave a Reply